Hail, Columbia
- When
- January 21, 5:55 PM CST
- Where
- Columbia County, 1.48 mi SW of Rocky Mound
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 33.112, -93.385
Golf ball size hail fell along Highway 160 east of Taylor.
A strong upper level low pressure system emerged out across the Southern Plains during the morning and afternoon hours of January 21st. Ahead of this system, unseasonably warm, humid, and unstable air spread northward across much of the Ark-La-Tex from the Gulf of Mexico in advance of this system and associated Pacific cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A strong upper level low pressure system emerged out across the Southern Plains during the morning and afternoon hours of January 21st. Ahead of this system, unseasonably warm, humid, and unstable air spread northward across much of the Ark-La-Tex from the Gulf of Mexico in advance of this system and associated Pacific cold front. A surface low pressure system also developed along the advancing cold front, with low level winds backing more southeast ahead of the upper level low. Coupled with strong wind shear and instability, scattered severe supercell thunderstorms rapidly developed during the mid and late afternoon hours across portions of extreme Eastern Texas, Southern Arkansas, and Northern Louisiana. The considerable wind shear contributed to rotating updrafts, such that twelve tornadoes touched down across the aforementioned areas. Instances of large hail was also reported with these supercells, given the very cold temperatures aloft. These severe thunderstorms exited the region during the mid evening hours into the Ark-La-Miss region where additional tornadoes and instances of severe thunderstorm damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 21, 3:14 PM CST, 2 hours 41 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
314 PM CST Sat Jan 21 2017
.DISCUSSION...
A sheared and highly unstable atmosphere awaiting trigger for
convection to rapidly occur later this aftn. Special 18z soundings
at KSHV and KLZK showing dry adiabatic lapse rates in the 800-600
mb layer. Fairly lgt winds at sfc keeping low lvl shear at
moderately high lvls and suggesting primary threat to be very
large hail in storms, but still with existence of tornado and
damaging wind threat. Storm initiation expected within next hour
or two at the most...across se OK and extreme eastern TX, with
storms intensifying by early eve as they track across north LA
into sw AR. Commahead shape of this upper low as it wraps around
backside of low, will bring moisture swd back into area later
Sunday mrng. Low topped convection may occur with continued steep
mid lvl lapse rates beneath a stg upper lvl inversion. Low lvl
speed shear indicated in sfc westerly to nw wind veering profile.
Cold core low hail threat appear possible with this convection
although overall coverage will be low, should it materialize at
all. Cooler air finally movg into area with overnight lows back
into the 40s early next week, and mostly zonal flow suggest that
at least a few days of dry wx upcoming thru extended period./VII/.
&&
.PREV DISCUSSION... /issued 249 PM CST Sat Jan 21 2017/
AVIATION...
For the 21/18Z terminal forecast, will start out with many sites
having IFR/MVFR flight categories prevailing. Some of the sites
will be returning to VFR as clouds lift. Showers and
thunderstorms possible after 21/23Z and lasting into the middle of
the evening hours. Other sites will be seeing the thunderstorms
developing later in the evening and continue until around 22/06Z.
Convection to exit the region to the east after 22/08Z but
may return early Sunday morning around the back side of the upper
low pressure system that moves along the Red River Valley Region.
South to Southwest winds 7-12 knots and increasing overnight
and shifting to the West and Northwest around day break and into
the mid morning hours to 15-20 knots with higher gusts with front.
/06/
PREV DISCUSSION... /issued 942 AM CST Sat Jan 21 2017/
UPDATE...
No update needed at this time. The Forecast is on track with
showers and thunderstorms moving into the area by late this
afternoon, along with severe weather through the overnight hours.
Shreveport will do a special 18z sounding to sample the atmospheric
conditions ahead of the severe weather.
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 51 64 43 65 / 40 20 0 0
MLU 54 64 43 62 / 60 30 10 0
DEQ 47 60 37 61 / 50 30 0 0
TXK 50 61 40 62 / 50 30 0 0
ELD 51 62 40 62 / 60 30 10 0
TYR 50 63 43 66 / 30 10 0 0
GGG 50 63 42 64 / 30 10 0 0
LFK 52 65 43 67 / 30 10 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for ARZ050-051-
059>061-070>073.
LA...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for LAZ001>006-
010>014-017>022.
OK...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for OKZ077.
TX...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for TXZ096-097-
108>112-124>126-136>138-149>153-165>167.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 518 PM CST SAT JAN 21 2017 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ097-111-112-126-137-138-150>153-165>167-222330- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO- RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN- GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-MORRIS-CASS-MARION-GREGG- HARRISON-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE- 518 PM CST SAT JAN 21 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...TONIGHT... ...TORNADO WATCH IN EFFECT UNTIL 9 PM THIS EVENING... RAPIDLY DEVELOPING THUNDERSTORMS MAY PRODUCE STRONG DESTRUCTIVE TORNADOES... VERY LARGE HAIL TO GOLFBALL SIZE OR LARGER...AND DAMAGING WIND GUSTS...FOR MUCH OF THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED WITH THESE VERY DANGEROUS STORMS THROUGH MUCH OF THE EVENING!! TXZ096-108>110-124-125-136-149-222330- RED RIVER-FRANKLIN-TITUS-CAMP-WOOD-UPSHUR-SMITH-CHEROKEE- 518 PM CST SAT JAN 21 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST TEXAS. .DAY ONE...TONIGHT... SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP DURING THE MID TO LATE AFTERNOON...AND CONTINUE INTO THE EARLY EVENING BEFORE STORMS MOVE EAST OF THE AREA. THE STRONGEST STORMS COULD PRODUCE SMALL HAIL AND STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME AS SEVERE WEATHER IS EXPECTED TO REMAIN JUST EAST OF THE AREA. HOWEVER...IF ANY OF THESE STORMS DO OCCUR IN THE AREA... ACTIVATION COULD POSSIBLY BE NEEDED FOR A BRIEF PERIOD IN THE EARLY EVENING. VII
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
521 PM CST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 1 NE HOSSTON 32.90N 93.87W
01/21/2017 E1.00 INCH CADDO LA PUBLIC
QUARTER SIZE HAIL IN HOSSTON AT I49 AND HWY
2.
&&
PALMERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
522 PM CST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL OIL CITY 32.75N 93.97W
01/21/2017 M2.00 INCH CADDO LA PUBLIC
2 INCH HAIL TWEETED FROM THE PUBLIC.
&&
PALMERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
546 PM CST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND DMG PLAIN DEALING 32.91N 93.70W
01/21/2017 BOSSIER LA LAW ENFORCEMENT
BOSSIER SHERIFFS REPORTING DAMAGE IN AND
AROUND PLAIN DEALING, INCLUDING TREES DOWN
AS WELL AS DAMAGE TO HOMES AND VEHICLES.
&&
PALMERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
549 PM CST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM TSTM WND DMG SCOTTSVILLE 32.54N 94.24W
01/21/2017 HARRISON TX PUBLIC
VIDEO ON TWITTER SHOWS SEVERE DAMAGE TO A
HOME ALONG FM 1988 IN SCOTTSVILLE.
&&
PALMERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
550 PM CST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL 1 NNE NEW BOSTON 33.48N 94.41W
01/21/2017 E1.00 INCH BOWIE TX TRAINED SPOTTER
QUARTER SIZE HAIL IN NEW BOSTON.
&&
PALMERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
551 PM CST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL SPRINGHILL 33.01N 93.47W
01/21/2017 U1.75 INCH WEBSTER LA TRAINED SPOTTER
GOLF BALL SIZE HAIL REPORTED IN SPRINGHILL.
&&
PALMERThe Shreveport radar (KSHV), 85 km away, was scanning. The volume nearest the first event began at 23:55 UTC.
6 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.
Golf ball size hail fell along Highway 160 east of Taylor.
A photo of tennis ball size hail that fell near Taylor was posted to the KTAL-TV Todd Warren Facebook page.
A photo of ping pong ball size hail that fell in the Walker Creek community was posted to social media.
An EF-1 tornado with maximum estimated winds near 90 mph touched down along Shuler Road between Dry Creek Lane and Wolfie Road where several small pine trees were snapped. The tornado continued north northeast across a heavily wooded area before snapping large branches along Parnell Road, and later intensified as it reached Highway 82 and Guinn Road. Here, several large pine trees were uprooted and a tree fell against a portion of a home, damaging a small antenna tower. The tornado lifted shortly thereafter on Guinn Road.
Quarter size hail fell north of Dierks.
A carport collapsed on a car in the Parkers Chapel community southwest of El Dorado.
Dime to quarter size hail fell in El Dorado.
An EF-0 tornado with maximum estimated winds between 75 and 80 mph touched down just south of Lawson Road in the Lawson community where peeled back a portion of a roof of a single wide mobile home with one portion of the wall detached. The tornado continued north across Lawson Road and over a heavily wooded area to Mount Zion Road where it snapped a few small trees. The tornado lifted shortly after crossing Mount Zion Road.
Quarter size hail fell for several minutes in Huttig.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2017Every state in 2017This day in weather historyThe tornado archive for Arkansas, 2017Warnings in Arkansas, January 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668978, 668979, 668980, 668981, 668982, 668983, 668984, 668987, 668985.